North Carolina, 2009Damaging Winds in North Carolina, June 15, 2009
June 15, 2009 · NWS ILM · 5 events in 2 counties and zones
Convection developed in an area of surface convergence and enhanced low level moisture advection. The thunderstorms intensified during the late afternoon and early evening hours as a mid-level shortwave and jet streak crossed the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed in an area of surface convergence and enhanced low level moisture advection. The thunderstorms intensified during the late afternoon and early evening hours as a mid-level shortwave and jet streak crossed the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 15, 1:22 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 15, 1:22 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
222 PM EDT MON JUN 15 2009
.SYNOPSIS...WEAK WAVES OF LOW PRESSURE ALOFT MOVING ALONG A
MEANDERING FRONTAL BOUNDARY...WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THROUGH MID WEEK. THE HOTTEST AIR OF
THE SEASON IS EXPECTED TO ARRIVE LATER THIS WEEK AND INTO THE
WEEKEND...AS A DOME OF WARM AIR ALOFT SOUTHWEST OF THE REGION
BEGINS TO OVERSPREAD THE CAROLINAS.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM MONDAY...ISOLATED SHOWERS DEVELOPING ALONG THE SEA
BREEZE WILL INCREASE IN COVERAGE AS THE AFTERNOON WEARS ON.
CONVECTION DEVELOPING WEST OF THE FORECAST AREA IS IN AN AREA OF
SURFACE CONVERGENCE AND IS ALSO ASSOCIATED WITH ENHANCED LOW LEVEL
MOISTURE ADVECTION. THESE STORMS WILL FORM A LOOSE CLUSTER THAT
WILL BECOME BETTER DEFINED DURING THE LATE AFTERNOON/EVENING
HOURS. SHORTWAVE AND JET STREAK CROSSING THE TN VALLEY THIS
AFTERNOON WILL ARRIVE IN THE CAROLINAS LATER THIS EVENING AND
ENHANCE ONGOING CONVECTION. IN ADDITION TO ENHANCING THE
CONVECTION IT WILL HELP ORGANIZE THE STORMS AND PUSH THEM TO THE
COAST.
FORECAST AREA REMAINS IN SPC DAY 1 SLIGHT RISK WITH WIND AND HAIL
BEING THE MAIN THREATS. FORECAST SOUNDINGS ALSO INDICATE STORM
MOTIONS UNDER 5 KT...WHICH MEANS HEAVY RAIN AND FLOODING COULD ALSO
BE A CONCERN. WINDOW LOOKS TO BE DURING THE LATE EVENING AND
OVERNIGHT HOURS. IT IS POSSIBLE THAT THERE COULD BE TWO DISTINCT
ROUNDS OF SEVERE WEATHER. IF THAT WERE THE CASE WOULD THINK THE
FIRST EVENT...WHICH IS MAINLY DUE TO DIURNAL INSTABILITY AND PASSAGE
OF WEAK SHORTWAVE...WOULD BE THE WEAKER OF THE TWO.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 200 PM MONDAY...WEAK PERTURBATIONS EMBEDDED IN A WNW FLOW
ALOFT WEDNESDAY INTO THURSDAY INTERACTING WITH AN AFTN SEA
BREEZE...MODERATE AMOUNTS OF INSTABILITY AND ADEQUATE PRECIPITABLE
WATER VALUES...WILL DRIVE A CHANCE OF/SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH MID WEEK. A DRYING TREND ALOFT APPEARS
EVIDENT IN TIME/HEIGHT SECTIONS BY THU AFTERNOON AS AN UPPER RIDGE
BEGINS TO AMPLIFY FROM THE SW...BUT ENOUGH S-WAVE ENERGY LOOKS TO
REMAIN RESIDENT OVER THE EASTERN CAROLINAS TO INCLUDE A CHANCE OF
CONVECTION EVEN THURSDAY AFTN. HAVE ALSO RETAINED A CHANCE OF
OVERNIGHT PCPN DUE WEAK S-WAVES AND THE POTENTIAL FOR NOCTURNAL
MESO-SCALE CONVECTIVE SYSTEMS.
BELIEVE COVERAGE WILL BE LESS THU DUE TO DRYING/SUBSIDENCE ALOFT SO
HAVE INDICATED LESSER POPS THEN...BUT STILL IN MENTIONABLE CATEGORY.
WE SHOULD BEGIN TO SEE DAYTIME HIGHS INCREASE BY THU AFTERNOON
ACROSS ALL OF THE REGION AS WARMER AIR ALOFT BEGINS TO OVERSPREAD
THE GULF COAST AND SOUTHERN MID ATLANTIC STATES...MAKING FOR THE
BEGINNING OF THE WARMEST AIR THIS YEAR.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 200 PM MON...WEAK PIEDMONT TROUGH DEVELOPS ON THURSDAY WITH
GUIDANCE AT ODDS REGARDING ITS PLACEMENT. 12Z GFS LOOKS TOO FAR
EAST/CLOSE TO THE COAST COMPARED TO THE 00Z ECMWF MORE INLAND
POSITION. SLIGHT CHANCE POPS SEEM WARRANTED FOR THE REGION.
SIMILAR POSITION DIFFERENCES APPEAR ON FRIDAY ALTHOUGH THE GFS
DOES PULL THE TROUGH BACK SLIGHTLY INLAND. BUILDING HEIGHTS ALOFT
SHOULD QUELL CONVECTION ENOUGH TO KEEP A DRY FCST AND ALSO START
ADDING A FEW DEGREES TO AFTERNOON HIGHS...WHICH WILL RANGE FROM NR
90 COAST TO MID 90S. THE STRONG UPPER RIDGING OVER THE WEEKENDED
NOW APPEARS TEMPERED IN GUIDANCE SO STILL NO 100 DEGREE FCST AWAY
FROM THE COAST BUT HAVE SHOWN AN UPWARD TREND INTO THE UPPER 90S.
UPPER RIDGE TAKES A HIT SUNDAY AND MONDAY AS TROUGH SLIDES OFF THE
MIDATLANTIC COAST. THIS WILL SHAVE A FEW DEGREES FROM THE STILL
ABOVE CLIMO HIGHS AND WILL CAUSE VERY LOW POPS TO RETURN TO THE
FCST.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
LATEST SURFACE ANALYSIS SHOWING AN AXIS OF HIGH PRESSURE CONTINUING
TO NOSE SOUTHWESTWARD ACROSS THE COASTAL TERMINALS. WINDS ARE
SOUTHEAST TO EAST PROVIDING GOOD MOIST UPSLOPE FLOW ACROSS THE
TERMINALS INTO CENTRAL SC/NC. A TROUGH OF LOW PRESSURE IS LOCATED
WEST OF FLO/LBT. SOME DECENT DIFFERENTIAL HEATING BOUNDARIES ARE
NOTED WEST AND SOUTHWEST OF FLO AND NORTHEAST OF LBT. THE SEA BREEZE
BOUNDARY IS QUITE JUST INLAND OF THE COASTLINE. THERE HAS BEEN SOME
LIGHT SHOWER DEVELOPMENT OVER THE PAST SEVERAL HOURS NEAR THE
BOUNDARY. SCATTERED SHOWERS/ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE NEXT SEVERAL HOURS AND WILL CONTINUE TO CARRY CB IN
TAFS THROUGH THE AFTERNOON. ALTHOUGH THE CHANCES OF ONE ACTUALLY
AFFECTING ANY TERMINAL IS LOW...THE COASTAL TERMINALS WOULD HAVE THE
BEST SHOT AT A TEMPO SHOWER/THUNDERSTORM THIS AFTERNOON...THUS WILL
INDICATE TEMPO VCSH/VCTS IN COASTAL TAFS.
BY LATE THIS AFTERNOON AND EARLY THIS EVENING A MORE SIGNIFICANT
AREA OF SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP NORTHWEST AND
NORTH OF THE TERMINALS AND MOVE SOUTHEAST. HAVE INCLUDED TEMPO
GROUPS TO COVER THIS IN THE FLO/LBT TAFS. PREDOMINATE RAIN SHOULD
SET IN AT FLO/LBT AROUND MIDNIGHT WITH ISOLATED THUNDERSTORMS.
PERIODS OF IFR POSSIBLE AT LBT AFTER MIDNIGHT. RAIN SHOULD CONTINUE
SPREADING SOUTHEAST AFFECTING THE COASTAL TERMINALS BY SUNRISE...
WITH MYR/CRE HAVE THE BEST SHOT AT SIGNIFICANT RAIN/THUNDERSTORMS
TUESDAY MORNING.
EXTENDED OUTLOOK THROUGH FRIDAY...A CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS AND MORNING IFR FOG/STRATUS THROUGH THE
PERIOD. BEST CHANCE FOR THUNDERSTORMS WILL BE THROUGH WEDNESDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM MONDAY...COLD FRONT WILL REMAIN STALLED SOUTH OF THE
WATERS TONIGHT WITH NORTHEAST TO EAST WINDS OVER THE WATERS.
GRADIENT WILL TIGHTEN UP A LITTLE OVERNIGHT AS HIGH PRESSURE
BUILDS DOWN THE EAST COAST. SLIGHT INCREASE IN SPEEDS EXPECTED
AFTER MIDNIGHT...BUT NOT EXPECTING MUCH MORE THAN 15 KT. SEAS WILL
RUN 2 TO 3 FT THROUGH THE PERIOD.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 200 PM MONDAY...SOLID 10-20 KT ONSHORE/ENE-ESE WIND FLOW
ANTICIPATED WED AND THU...STRONGEST NORTHERN MARINE ZONES. THIS
SHOULD BUILD SEAS TO 3-5 FEET NORTH OF CAPE FEAR WITH GENERALLY
3-4 FEET ACROSS THE SOUTHERN MARINE ZONES. WINDS MAY APPROACH
ADVISORY CRITERIA NORTH OF CAPE FEAR LATE TUESDAY NIGHT INTO
WEDNESDAY AS WEAK LOW PRESS OFF THE SC COAST INTERACTS WITH HIGH
PRESSURE OVER NEW ENGLAND. WILL HOLD WIND VALUES BELOW ADVISORY
LEVELS...WHICH AT THIS TIME REPRESENTS A MODEL CONSENSUS OF
FORECAST WIND SPEEDS.
LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 200 PM MON...FAIRLY TYPICAL SOUTH TO SOUTHWESTERLY WINDS
EXPECTED THROUGH THE PD AS PIEDMONT TROUGH SETS UP INLAND. SPEEDS
WILL TEND TO AVERAGE IN THE 10 TO 15 KT RANGE...BUT EXTREME HEAT
WILL LEAD TO A GOOD SEA BREEZE CIRCULATION EACH DAY WHEREIN
COASTAL WINDS WILL BACK AND INC IN SPEED VERY SLIGHTLY. A 2 TO 3
TO OCCASIONALLY 2 TO 4 FT WIND WAVE WILL PREVAIL THROUGH THE LONG
TERM.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...III
SHORT TERM...MJC
LONG TERM...MBB
AVIATION...MRR
Hazardous weather outlook, Jun 15, 3:12 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
412 PM EDT MON JUN 15 2009
NCZ087-096-099-SCZ017-023-024-032>034-039-046-162015-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
412 PM EDT MON JUN 15 2009
...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ100-162015-
BRUNSWICK-
412 PM EDT MON JUN 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ097-101-162015-
PENDER-NEW HANOVER-
412 PM EDT MON JUN 15 2009
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ254-256-162015-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
412 PM EDT MON JUN 15 2009
...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-162015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
412 PM EDT MON JUN 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 15, 4:48 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
548 PM EDT MON JUN 15 2009
NCZ096-152230-
BLADEN-
548 PM EDT MON JUN 15 2009
...A STRONG THUNDERSTORM OVER ENTERING NORTHERN BLADEN COUNTY...
AT 547 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES NORTHEAST OF
WHITE OAK...OR 11 MILES NORTHWEST OF ELIZABETHTOWN...MOVING SOUTH AT
15 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS OF 40
MPH.
COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN...
ABBOTTSBURG...AMMON...DUART...JEROME...RUSKIN...WHITE OAK...DUBLIN...
TAR HEEL AND WHITE LAKE.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
BACON
Thunderstorm Wind, Bladen
- When
- June 15, 4:57 PM EST to 4:58 PM EST
- Where
- Bladen County, 2.61 mi SW of Ammon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.771, -78.609
Trees were reported down near the intersection of Gum Spring Road and Highway 242.
Thunderstorm Wind, Bladen
- When
- June 15, 5:00 PM EST to 5:01 PM EST
- Where
- Bladen County, 1.6 mi SW of White Oak
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.732, -78.717
A large tree was reported down across Burney Road.
Thunderstorm Wind, Bladen
- When
- June 15, 6:05 PM EST to 6:10 PM EST
- Where
- Bladen County, 3.41 mi ENE of Bladenboro Arpt to 3.02 mi N of Abbottsburg
- Measured
- 78 kt (90 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $48,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.574, -78.727
A National Weather Service Storm Survey concluded a microburst, with winds up to 90 mph, first impacted the ground just to the west of Oak Grove Church Road and to the north of Highway 242. The microburst moved south across Highway 242 and into a heavily wooded area south of Highway 242. Forty trees were either uprooted or snapped. One tree fell onto a mobile home, injuring one person. The mobile home sustained moderate damage. Another tree crushed a van as it fell. A poorly built mobile home, located on the north side of Highway 242, was destroyed. Minor to moderate damage was also observed to a metal car shop along Highway 242. The path length was 0.7 miles and the path width was 370 yards.
Thunderstorm Wind, Bladen
- When
- June 15, 6:15 PM EST to 6:16 PM EST
- Where
- Bladen County, 0.8 mi SSW of Abbottsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.510, -78.736
A National Weather Service Storm Survey concluded straight-line winds to 60 mph blew a metal roof off of a storage building on Grimsley Farm Road. Large limbs took down one power line in this area.
Thunderstorm Wind, Columbus
- When
- June 15, 6:30 PM EST to 6:31 PM EST
- Where
- Columbus County, 6.34 mi NNW of Whiteville
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.409, -78.756
Trees reported down along Peacock Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 15, 2009$1.7 million · EF2 · 47 events
- Tornadoes and Flash Flooding in Kansas, June 15 to 16, 2009$1.2 million · EF0 · 92 events
- Tornadoes and Hail in Colorado, June 15, 20091 injured · $195,000 · EF2 · 18 events
- Tornado and Flash Flooding in Missouri, June 15 to 16, 2009$455,000 · EF1 · 75 events
- Tornadoes and Hail in Nebraska, June 15, 2009$3.2 million · EF0 · 20 events
- Flash Flooding and Hail in Alabama, June 15 to 16, 2009$671,000 · 3.75 in hail · 50 events
- Flash Flooding and Hail in North Dakota, June 15 to 16, 2009$2.9 million · 1.75 in hail · 14 events
- Flash Flood and Hail in Kentucky, June 15 to 16, 2009$456,000 · 1.25 in hail · 41 events
- Tornado and Flash Flood in Nebraska, June 15, 2009$390,000 · EF0 · 37 events
- Flash Flood and Flooding in Kansas, June 15 to 16, 2009$5,000 · 2.75 in hail · 71 events
- Flash Flood and Hail in Tennessee, June 15, 2009$152,000 · 1.75 in hail · 12 events
- Hail in South Dakota, June 15, 2009$200,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177156, 177159, 177130, 179777, 177181.